New Mexico, 2015

Hail in New Mexico, May 4, 2015

May 4, 2015 · NWS EPZ · 1 event in 1 county or zone

A weak upper low was located over Arizona with a surface low and trough near the Rio Grande Valley. Deep moisture was located east of the surface low with dew points well into the 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak upper low was located over Arizona with a surface low and trough near the Rio Grande Valley. Deep moisture was located east of the surface low with dew points well into the 50s. Isolated, severe thunderstorms developed over the Sacramento Mountains with golf ball size hail reported in Weed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at May 4, 2:56 AM MST, 9 hours 34 minutes earlier.

Area forecast discussion, May 4, 2:56 AM MST, 9 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
356 AM MDT MON MAY 4 2015

.SYNOPSIS...
AN UPPER LOW WILL MOVE TO ARIZONA THIS AFTERNOON AND ACROSS NORTHERN
NEW MEXICO ON TUESDAY. THIS WILL ALLOW ISOLATED SHOWERS AND
THUNDERSTORMS TO CONTINUE TODAY AND TONIGHT. THE LOW MOVING ACROSS
NEW MEXICO TUESDAY WILL ALLOW MOISTURE TO DIMINISH...WITH JUST A
SLIGHT CHANCE FOR THUNDERSTORMS OVER THE MOUNTAINS. TEMPERATURES
WILL RUN AT TO SLIGHTLY ABOVE NORMAL. WEDNESDAY INTO THE WEEKEND A
DRY SOUTHWEST FLOW ALOFT WILL DEVELOP AND KEEP THE AREA DRY.
AFTERNOONS WILL BECOME BREEZY...BUT DESPITE THIS...TEMPERATURES WILL
REMAIN NEAR NORMAL.

&&

.DISCUSSION...
UPPER LOW NOW JUST OFF THE SOUTHERN CALIFORNIA COAST. HAS NOT BEGUN
TO ENTRAIN MUCH MOISTURE SO HARD TO SEE. DRY SLOW CONTINUES OVER THE
AREA BUT SO DOES A 130 KT JET WITH WEAK DISTURBANCES. THIS SHOULD BE
GOOD ENOUGH FOR ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TODAY AND
TONIGHT. WINDS LIKELY MAIN HAZARD AGAIN. LATEST HRRR SHOWS DCAPES OF
UP TO 850 J/KG. DEW POINT DEPRESSIONS SLIGHTLY LESS THAN SUNDAY BUT
STILL AROUND 50 DEGREES THIS AFTERNOON. WIND GUST POTENTIAL LOOKS TO
BE 40-50 MPH WITH ANY STORMS/SHOWERS. LACK OF DEEP MOISTURE AND/OR
HIGH DEW POINTS SHOULD PRECLUDE HEAVY RAINFALL...MAYBE .25 - .50
INCHES WITH THUNDERSTORMS.

UPPER LOW TO WESTERN NEW MEXICO TUESDAY MID DAY AND THEN OVER THE
COLORADO ROCKIES BY TUESDAY EVENING. THIS LOW PASSAGE AND WEAK
PACIFIC SURFACE FRONT WILL HELP TO SCOUR OUT MOISTURE SOME. MODELS
STILL SHOWING JUST ENOUGH RESIDUAL MOISTURE AND INSTABILITY TO KICK
OFF A FEW THUNDERSTORMS OVER THE MOUNTAIN ZONES. OTHERWISE POPS OUT
FOR THE REST OF THE FORECAST PERIOD...AS DRY SOUTHWEST FLOW ALOFT
AHEAD OF A WEST COAST UPPER TROUGH DEVELOPS AND PERSISTS INTO THE
WEEKEND. AFTERNOONS WILL BECOME BREEZY TO WINDY THURSDAY THROUGH
SATURDAY. DESPITE THIS PATTERN HIGH TEMPS SHOULD REMAIN AT OR
SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...VALID 04/12Z-05/12Z...
VFR CONDITIONS SHOULD PERSIST AT ALL TAF SITES THRU THE PERIOD. WEAK
DISTURBANCES WILL RESULT IN ANOTHER ROUND OF HIGH BASED SHOWER
ACTIVITY DEVELOPING AFTER 20Z WITH 26015G25KT SCT-BKN080-100
PREVAILING. -TSRA SCT-BKN080CB POSSIBLE OVER HIGHER TERRAIN AND AT
KTCS DURING THE AFTERNOON AND EARLY EVENING.
&&

.FIRE WEATHER...
A FEW WEAK DISTURBANCES ALOFT WILL MOVE PAST THE REGION TODAY AND
TONIGHT AS AN UPPER LOW TRACKS EAST FROM THE COAST OF SOUTHERN
CALIFORNIA. THIS WILL BRING ANOTHER ROUND OF MAINLY HIGH BASED
SHOWER ACTIVITY TO THE FIRE ZONES. INITIALLY MOST OF THE SHOWERS
WILL EVAPORATE BEFORE REACHING THE SURFACE WHICH WILL PRODUCE
LOCALLY GUSTY WINDS. THE BEST CHANCE FOR ACTUAL WETTING PRECIP WILL
BE OVER THE HIGHER TERRAIN OF THE NORTH AS WELL AS THE FAR EASTERN
FIRE ZONES THIS AFTERNOON AND EVENING.

MIN RH VALUES WILL RUN ABOUT 2O PERCENT FOR THE LOWLANDS AND 30
PERCENT FOR THE MOUNTAINS TODAY. AS DEEP WESTERLY FLOW DEVELOPS
TUESDAY MIN RH VALUES WILL DROP ABOUT 5 PERCENT WITH AN ADDITIONAL 5
PERCENT DECLINE FOR THE REST OF THE WEEK AHEAD. AS ANOTHER STRONGER
UPPER STORM APPROACHES LATE WEEK STRONGER AFTERNOON SURFACE WINDS
WILL DEVELOP WHICH COULD LEAD TO SOME FIRE WEATHER CONCERNS FOR THE
THURSDAY THRU SATURDAY PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 86  60  82  58  85 /  10  10   0   0   0
SIERRA BLANCA           83  54  82  54  84 /  10  20   0   0   0
LAS CRUCES              83  51  81  50  84 /  10  10   0   0   0
ALAMOGORDO              83  54  81  53  84 /  20  30   0   0   0
CLOUDCROFT              62  42  60  39  62 /  50  30  30   0   0
TRUTH OR CONSEQUENCES   81  50  79  50  82 /  20  20  10   0   0
SILVER CITY             73  46  69  46  72 /  20  20  20   0   0
DEMING                  83  48  81  48  84 /  10  10   0   0   0
LORDSBURG               81  48  80  48  82 /  20  10  10   0   0
WEST EL PASO METRO      85  60  82  59  85 /  10  10   0   0   0
DELL CITY               85  54  81  52  84 /  20  30  20   0   0
FORT HANCOCK            87  56  83  55  87 /  10  20   0   0   0
LOMA LINDA              79  58  78  57  79 /  10  20   0   0   0
FABENS                  86  55  82  54  85 /  10  20   0   0   0
SANTA TERESA            85  55  82  54  85 /  10  10   0   0   0
WHITE SANDS HQ          82  58  81  57  83 /  20  20   0   0   0
JORNADA RANGE           83  50  81  48  83 /  20  10   0   0   0
HATCH                   83  50  82  49  84 /  20  10   0   0   0
COLUMBUS                81  54  81  53  83 /  10  10   0   0   0
OROGRANDE               84  57  82  57  83 /  20  20   0   0   0
MAYHILL                 71  48  70  46  71 /  50  40  30   0   0
MESCALERO               71  45  70  43  70 /  50  40  30   0   0
TIMBERON                70  47  69  45  70 /  50  30  20   0   0
WINSTON                 69  44  72  41  73 /  30  20  30   0   0
HILLSBORO               78  48  78  47  80 /  20  20  20   0   0
SPACEPORT               82  49  81  48  83 /  20  20   0   0   0
LAKE ROBERTS            72  44  70  42  72 /  30  20  30   0   0
HURLEY                  74  47  70  45  73 /  10  20  20   0   0
CLIFF                   80  42  76  42  80 /  20  10  30   0   0
MULE CREEK              76  39  74  40  78 /  20  10  30   0   0
FAYWOOD                 75  47  75  47  78 /  10  20  20   0   0
ANIMAS                  80  48  81  49  83 /  20  10   0   0   0
HACHITA                 81  47  81  48  83 /  10  10   0   0   0
ANTELOPE WELLS          80  46  80  48  82 /  10  10   0   0   0
CLOVERDALE              76  47  76  48  78 /  10   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

HEFNER/LANEY
Hazardous weather outlook, May 4, 3:23 AM MST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
423 AM MDT MON MAY 4 2015

NMZ401>417-TXZ418>424-051030-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
423 AM MDT MON MAY 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED MOUNTAIN SHOWERS/THUNDERSTORMS THIS AFTERNOON AND
EVENING. ISOLATED LOWLAND SHOWERS/THUNDERSTORMS. MAIN HAZARD WILL
BE GUSTY WINDS WITH GUSTS OF 40-50 MPH POSSIBLE. RAINFALL IS NOT
EXPECTED TO BE SIGNIFICANT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED SHOWERS/THUNDERSTORMS POSSIBLE...MAINLY OVER THE
MOUNTAINS...LATE MORNING AND AFTERNOON. GUSTY WINDS 40 TO 50 MPH
POSSIBLE. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED THE REST OF
THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HEFNER

In the hours before

Special weather statement, May 4, 11:58 AM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1258 PM MDT MON MAY 4 2015

TXZ420-421-041945-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS TX-SALT BASIN TX-
1258 PM MDT MON MAY 4 2015

...STRONG THUNDERSTORMS THREATENING NORTHERN HUDSPETH COUNTY THROUGH
145 PM MDT...

AT 1254 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES NORTHEAST OF CORNUDAS...
MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  DELL CITY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3199 10545 3200 10518 3180 10522 3180 10542
TIME...MOT...LOC 1858Z 183DEG 12KT 3188 10532

GNL

The radar

The Holloman AFB radar (KHDX), 64 km away, was scanning. The volume nearest the first event began at 19:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
May 4, 12:30 PM MST to 12:35 PM MST
Where
Otero County, 2.62 mi NNW of Weed
Measured
1.75 in hail
Reported by
Public
Coordinates
32.806, -105.513

The person that reported golf ball size hail in Weed said it appeared to be more extensive toward the town of Sacramento.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580948.